Cancer drug Xeloda linked to severe skin reactions, official reports

December 5, 2013

A drug used to treat advanced breast and colorectal cancers has been linked to sometimes fatal skin reactions in patients, its Swiss manufacturer and Canadian health officials said Wednesday.

Xeloda, which treats advanced cancer after complete surgical removal, can cause "severe skin reactions," Health Canada said in a statement.

It said patients had reported severe , such as the life-threatening known as Stevens-Johnson Syndrome or toxic epidermal necrolysis.

The signs and symptoms of this hypersensitivity include flu-like symptoms, fever, itchy skin, mouth sores, as well as painful, red or purplish skin rash that spreads and blisters, causing the top of the skin to shed, along with eye burning, itching and discharge.

Health Canada urged patients using Xeloda to contact their physician "immediately" after experiencing any of those signs or symptoms, so that they may report these to Roche or Health Canada.

Following requests from Canadian health authorities, Hoffmann-La Roche said it will be working with Health Canada to update the drug's prescribing information document.

It has sent a letter to healthcare professionals warning of the "risk of severe cutaneous reactions associated with the use of Xeloda," though it stressed that those cases were "very rare."

Explore further: Silicone dressings reduce painful skin reactions following radiation for breast cancer, study finds

Related Stories

AAD: Skin changes can be first sign of underlying condition

March 1, 2013

(HealthDay)—Skin changes, including new rash, new growths, discoloration, and changes in texture, could be among the first signs indicating an underlying medical condition, according to information presented at the annual ...

Temporary tattoos may leave permanent damage

March 26, 2013

(HealthDay)—As thousands of college students head to sunny spots for spring break, getting temporary tattoos may seem like a fun thing to do. But the U.S. Food and Drug Administration warns that they can cause blisters ...

FDA warns of rare skin reactions to acetaminophen

August 2, 2013

(HealthDay)—The widely used painkiller acetaminophen, best known as Tylenol, can cause rare but serious skin reactions and a warning about this danger will be added to product labels, the U.S. Food and Drug Administration ...

EU regulator: No more problems with Roche drugs

November 19, 2013

The European Medicines Agency says it has finished an investigation of the way pharmaceutical giant Roche reported side effects for 19 drugs in the U.S. and has found no new safety concerns.

Recommended for you

Elephants provide big clue in fight against cancer

October 9, 2015

Carlo Maley spends his time pondering pachyderms—and cactuses and whales, and a wide array of non-human species—all in pursuit of the answer to this question: Why do some life forms get cancer while others do not?

Compound doubles up on cancer detection

October 8, 2015

Tagging a pair of markers found almost exclusively on a common brain cancer yields a cancer signal that is both more obvious and more specific to cancer, according to a study published last week in the Proceedings of the ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.